Minnesota, 2006Hail and Damaging Winds in Minnesota, August 23, 2006
August 23, 2006 · NWS MPX · 5 events in 3 counties and zones
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 22, 2:39 PM CST, 11 hours 6 minutes earlier.
Area forecast discussion, Aug 22, 2:39 PM CST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE AUG 22 2006
.DISCUSSION...TONIGHT THROUGH FRIDAY
STRONG WARM ADVECTION IS OCCURRING ACROSS THE DAKOTAS ATTM IN
RESPONSE TO A CONFLUENT JET PATTERN ACROSS THE WESTERN GREAT LAKE
REGION INTO SOUTHWEST MANITOBA. THE GFS AND NAM/WRF HAVE BOTH BEEN
QUITE ERRATIC ON PLACEMENT OF VARIOUS SYNOPTIC FEATURES AS A RESULT
OF LARGE CONVECTIVE FEEDBACK PROBLEMS. WE ENDED UP TURNING TO THE
NGM FOR A SIGNIFICANT PART OF OUR NWP GUIDANCE. THE CONSISTENT
FEATURE OF ALL MODEL RUNS FROM MONDAY ON HAS BEEN THE EVENTUAL
DEVELOPMENT OF A STRONG LOW LEVEL JET WITH A 45 TO 55 KNOT SPEED
CORE. THE LOW LEVEL JET INITIALLY IS ORIENTED SOUTH TO
NORTH OVER EASTERN SOUTH DAKOTA..BUT BECOMES TILTED INTO A WEST-
SOUTHWEST TO EAST-NORTHEAST ORIENTATION TOWARDS SUNRISE
WEDNESDAY. THIS LOW LEVEL JET IS SEEN DRIVING A LARGE FLUX OF
MOISTURE INTO OUR WESTERN CWA COUNTIES EARLY THIS
EVENING...SETTING THE STAGE FOR THE EVENTUAL DEVELOPMENT OF A
STRONG BOW ECHO WHICH WILL CROSS OUR CWA OVERNIGHT. PWAT VALUES
INCREASE FROM THEIR CURRENT VALUES OF 0.50 TO 0.60 INCHES TO 1.75
INCHES OVERNIGHT...A REMARKABLE INCREASE.
HEAVY RAINFALL RATES...LARGE HAIL AND DAMAGING WINDS HAVE BEEN
WORKED INTO OUR GRIDS FOR SUCH AN OUTCOME. VARIOUS MODEL OUTPUT
FROM 12Z AND 18Z TODAY SUGGEST DEEP LAYER SHEAR (I.E. ZERO TO 6
KM) WILL PEAK AT 55 TO 65 KNOTS BETWEEN 06Z AND 15Z WEDNESDAY OVER
OUR EAST CENTRAL MN COUNTIES INTO A FEW OF OUR WISCONSIN COUNTIES.
WHAT IS EVEN MORE IMPRESSIVE IS THAT 40 KNOTS OF THIS SHEAR IS
DIAGNOSED TO BE IN THE 0-1 KM LAYER. ALL OF THIS SUGGESTS A VERY
FORMIDABLE BOW ECHO WHICH WILL LIKELY TRANSLATE FASTER THAN THE
MEAN WIND SPEED AND FEATURE WIDESPREAD DESTRUCTIVE WIND POTENTIAL.
FEEL THAT CONVECTIVE POTENTIAL WILL REALLY DROP OFF AFTER
MIDMORNING WEDNESDAY AS AIRMASS GETS WORKED OVER...BUT WE CARRY
POPS OVER THE REMAINDER OF THIS FORECAST SEGMENT IN DEFERENCE TO
OUR NEIGHBORS.
LONGER TERM...FRIDAY NIGHT THROUGH WEDNESDAY
STILL QUITE A BIT OF VARIATION AMONG MODELS AND DPROG OF GFS AT
LEAST IN THE BEGINNING OF THE LONGER TERM. PRECIPITATION EVENT
SHOULD BE NEARING ITS END FRIDAY NIGHT OR SATURDAY AS TROUGH MOVES
THRU. GFS LOOKS QUITE STRANGE FOR AUGUST WITH DEEP CLOSED LOW
MEANDERING EAST ALONG CANADIAN BORDER EARLY IN WEEKEND...A PATTERN
MORE TYPICAL OF LATE SEPTEMBER. SHOULD SEE A DRYING PERIOD
BEGINNING SATURDAY AND CONTINUING INTO EARLY NEXT WEEK AS RIDGING
BEGINS TO OUR WEST
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
WET/BAP
Hazardous weather outlook, Aug 22, 4:32 AM CST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 AM CDT TUE AUG 22 2006
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
532 AM CDT TUE AUG 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A WARM FRONT
LIFTS NORTH ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN
TONIGHT INTO WEDNESDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG ENOUGH TO PRODUCE LARGE HAIL...MAINLY WEST OF THE
INTERSTATE 35 CORRIDOR FROM MORA TO LAKEVILLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NOCTURNAL SHOWER AND THUNDERSTORM ACTIVITY FROM TUESDAY NIGHT IS
EXPECTED TO BECOME ORGANIZED INTO A THUNDERSTORM COMPLEX...AND
MOVE ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON
WEDNESDAY. THERE IS A SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS
WITH THIS ACTIVITY ON WEDNESDAY.
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY. MONITOR
FUTURE OUTLOOKS FOR ADDITIONAL DETAILS ON SEVERE WEATHER
POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
ACROSS WEST CENTRAL AND CENTRAL MINNESOTA.
In the hours before
Special weather statement, Aug 23, 12:31 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
131 AM CDT WED AUG 23 2006
MNZ042-043-048-049-230730-
MORRISON-POPE-STEARNS-TODD-
131 AM CDT WED AUG 23 2006
...SIGNIFICANT WEATHER ALERT FOR TODD...MORRISON...STEARNS AND POPE
COUNTIES UNTIL 230 AM CDT...
AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LONG PRAIRIE TO 10 MILES NORTHWEST OF SAUK CENTRE TO 12 MILES
SOUTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 55 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR LITTLE FALLS BY 145 AM.
NEAR ALBANY BY 155 AM.
NEAR PAYNESVILLE BY 205 AM.
Hail, Isanti
- When
- August 23, 1:45 AM CST to 1:47 AM CST
- Where
- Isanti County, 2 mi SW of Spring Lake
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.533, -93.100
Hail fell in North Branch Township at the intersection of 299th Ave NE and Potamac St.
Hail, Chisago
- When
- August 23, 2:00 AM CST to 2:01 AM CST
- Where
- Chisago County, North Branch
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.517, -92.983
Thunderstorm Wind, Isanti
- When
- August 23, 2:10 AM CST
- Where
- Isanti County, Cambridge
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.583, -93.233
Thunderstorm Wind, Chisago
- When
- August 23, 2:30 AM CST
- Where
- Chisago County, North Branch
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 45.517, -92.983
Two large trees blown down.
Hail, Sibley
- When
- August 23, 5:02 AM CST to 5:08 AM CST
- Where
- Sibley County, 3 mi NW of Gaylord
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.583, -94.267
Dime to nickel size hail covered the ground in Transit Township, section 23.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 23 to 24, 20061 injured · $17 million · F0 · 67 events
- Hail and Damaging Winds in Wisconsin, August 23 to 24, 2006$17 million · 2.5 in hail · 50 events
- Lightning Strike in Texas, August 23, 20061 death · $70,000 · 1 event
- Hail and Damaging Winds in Indiana, August 23, 2006$2.6 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in Indiana, August 23, 2006$1.5 million · 2.5 in hail · 7 events
- Marine Thunderstorm Wind in Lake Michigan, August 23, 2006$500,000 · 92 kt wind · 1 event
- Damaging Wind in Arizona, August 23, 2006$105,000 · 65 kt wind · 1 event
- Damaging Wind in Arizona, August 23, 2006$50,000 · 60 kt wind · 1 event
- Flash Flood in Oklahoma, August 23, 2006$30,000 · 1 event
- Hail and Damaging Winds in Texas, August 23, 2006$15,000 · 1 in hail · 7 events
- Dense Fog in Virginia, August 23, 200611 events
- Hail in Wisconsin, August 23, 20061 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532889, 5532885, 5532887, 5532886, 5532888.